Georgia, 2018Damaging Wind in Georgia, September 18, 2018
September 18, 2018 · NWS JAX · 1 event in 1 county or zone
A passing mid level short wave trough and sea breeze forcing triggered a severe thunderstorms near the SE GA Atlantic coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing mid level short wave trough and sea breeze forcing triggered a severe thunderstorms near the SE GA Atlantic coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 18, 2:56 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Sep 18, 2:56 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
356 PM EDT Tue Sep 18 2018
.SHORT TERM (Tonight through Thursday)...
Mid-level trough and shortwave rounding the base of it are moving
southward this afternoon, and will eventually wash out on Wednesday
as a high amplitude ridge over the Gulf of Mexico and lower
Mississippi River valley shifts eastward over the Southeast US.
Overall rain chances will decrease through the short term as
heights rise and for tomorrow, PoPs are limited mainly to just
north central Florida on the tail end of what's left of a
prefrontal trough as it moves through the area. PWATs will remain
near 2 inches so heavy rainfall would likely be the primary
hazard from convection tomorrow, though a few stronger storms are
possible. By Thursday, this feature has departed, and with high
pressure wedging down the Appalachians, onshore flow will develop
with breezy conditions near the coast and the Atlantic seabreeze
moving well inland. With 500mb temperatures warming, and PWATs
decreasing, only widely scattered storms are expected near and
west of the I-75 corridor.
.LONG TERM (Friday through Tuesday)...
Forecast PWATs are expected to drop dramatically for the weekend
as high pressure strengthens over the Northeast. Heights will
start to fall some over Florida as the upper level ridge to the
north remains steady and a weak shortwave moves across south
Florida and into the Gulf. High pressure will move into the
Atlantic and winds will become more southeasterly by Sunday,
increasing PWATs and thunderstorm chances for most of the area.
This trend will continue into the first part of next week as
onshore southeasterly flow keeps moisture around and a more
dominant Atlantic seabreeze moving inland each day.
&&
.AVIATION...
Showers and thunderstorms have been slow to develop so far this
afternoon with only a few isolated storms across NE Florida so far
today. This will change during the late afternoon and early
evening as heating continues and surface boundaries like the sea-
breeze and thunderstorm outflows collide. Did add a TEMPO group
for JAX and VQQ as confidence is increasing that a concentrated
group of thunderstorms will move from north to south from Georgia
into north Florida during the evening hours. Remnant cloud debris
will fade throughout the overnight as winds calm.
&&
.MARINE...
A surface trough will move into the coastal waters and dissipate
over the northeast Florida waters tomorrow. Southerly winds will
increase briefly this evening, before becoming more northerly
tomorrow as high pressure moves in from the north. Winds will
quickly become easterly for the remainder of the week and into the
weekend as high pressure weaken and settles over the southeastern
states this weekend.
Rip Currents: Moderate Risk.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 94 72 92 / 10 10 10 10
SSI 76 91 77 88 / 40 10 10 10
JAX 75 94 75 89 / 50 30 10 10
SGJ 75 91 75 87 / 40 30 10 10
GNV 75 94 73 92 / 30 30 20 30
OCF 74 93 73 92 / 30 30 20 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Elsenheimer/Cordero/McGinnis
In the hours before
Special weather statement, Sep 18, 2:12 PM EST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
312 PM EDT TUE SEP 18 2018
FLZ038-138-181930-
Coastal Flagler FL-Inland Flagler FL-
312 PM EDT TUE SEP 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLAGLER COUNTY UNTIL
330 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bunnell, moving east at 5 mph.
Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.
Locations impacted include...
Bunnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2926 8133 2940 8139 2951 8119 2941 8115
2927 8115
TIME...MOT...LOC 1912Z 250DEG 5KT 2938 8123
SANDRIKSpecial weather statement, Sep 18, 2:30 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
330 PM EDT TUE SEP 18 2018
FLZ038-182000-
Inland Flagler FL-
330 PM EDT TUE SEP 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLAGLER COUNTY UNTIL
400 PM EDT...
At 330 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bunnell. This storm was nearly stationary.
Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.
Locations impacted include...
Bunnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2926 8133 2944 8132 2949 8119 2940 8115
2927 8115
TIME...MOT...LOC 1930Z 264DEG 3KT 2935 8124
SANDRIKSpecial weather statement, Sep 18, 2:34 PM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
334 PM EDT TUE SEP 18 2018
GAZ135-136-182000-
Appling GA-Wayne GA-
334 PM EDT TUE SEP 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
SOUTHEASTERN APPLING COUNTIES UNTIL 400 PM EDT...
At 333 PM EDT, Doppler radar was tracking a strong thunderstorm near
Surrency, moving south at 10 mph.
Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.
Locations impacted include...
Surrency and Odum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3180 8201 3178 8198 3179 8196 3176 8194
3176 8193 3175 8193 3176 8192 3175 8191
3173 8191 3171 8188 3170 8188 3158 8222
3175 8219 3181 8201
TIME...MOT...LOC 1933Z 340DEG 10KT 3170 8212
SANDRIKSpecial weather statement, Sep 18, 2:49 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT TUE SEP 18 2018
GAZ132-134>136-149>151-182015-
Pierce GA-Ware GA-Bacon GA-Appling GA-Atkinson GA-Coffee GA-Wayne GA-
349 PM EDT TUE SEP 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...NORTHWESTERN PIERCE...
NORTHERN ATKINSON...NORTHWESTERN WARE...BACON...NORTHWESTERN WAYNE
AND APPLING COUNTIES UNTIL 415 PM EDT...
At 349 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Surrency to Alma to 9 miles north of
Willacoochee. Movement was southeast at 35 mph.
Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.
Locations impacted include...
Douglas, Baxley, Alma, Pearson, Willacoochee, Surrency, Nicholls,
West Green, New Lacy and Bickley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3190 8216 3183 8206 3180 8211 3177 8209
3177 8213 3147 8213 3153 8223 3149 8227
3149 8230 3143 8235 3142 8242 3139 8240
3138 8242 3135 8239 3127 8303 3140 8313
3147 8313 3157 8306 3165 8252 3192 8224
TIME...MOT...LOC 1949Z 317DEG 31KT 3180 8224 3156 8248 3147 8307
SANDRIKSpecial weather statement, Sep 18, 3:17 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
417 PM EDT TUE SEP 18 2018
GAZ132-134-149>151-182030-
Pierce GA-Ware GA-Bacon GA-Atkinson GA-Coffee GA-
417 PM EDT TUE SEP 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE...CENTRAL
PIERCE...NORTHERN ATKINSON...NORTHWESTERN WARE AND BACON COUNTIES
UNTIL 430 PM EDT...
At 417 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bristol to 7 miles north of Willacoochee.
Movement was southeast at 25 mph.
Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.
Locations impacted include...
Douglas, Alma, Pearson, Willacoochee, Patterson, Nicholls, Offerman,
Jamestown, Bristol and Dixie Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3147 8312 3154 8307 3158 8229 3155 8223
3133 8203 3128 8304 3133 8306 3140 8314
3146 8315
TIME...MOT...LOC 2017Z 335DEG 20KT 3148 8227 3145 8302
SANDRIKSpecial weather statement, Sep 18, 3:30 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
430 PM EDT TUE SEP 18 2018
GAZ132-134-150-182100-
Ware GA-Bacon GA-Coffee GA-
430 PM EDT TUE SEP 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COFFEE...NORTHWESTERN
WARE AND SOUTHWESTERN BACON COUNTIES UNTIL 500 PM EDT...
At 430 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Alma to 6 miles south of Ambrose. Movement was
south at 10 mph.
Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.
Locations impacted include...
Douglas, Alma, Nicholls, Dixie Union, New Lacy and Bickley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3148 8311 3156 8306 3158 8240 3147 8231
3143 8235 3143 8240 3142 8240 3141 8242
3139 8240 3138 8242 3136 8239 3133 8239
3133 8263 3137 8263 3136 8282 3140 8285
3140 8296 3142 8297 3142 8314 3146 8315
TIME...MOT...LOC 2030Z 339DEG 8KT 3153 8246 3151 8301
SANDRIKThunderstorm Wind, Glynn
- When
- September 18, 5:53 PM EST
- Where
- Glynn County, Brunswick McKinnon F
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.150, -81.380
The McKinnon St. Simons Island airport measured a wind gust of 58 mph from a thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Iowa, September 18 to 22, 2018$695,000 · 44 events
- Flash Flooding in New York, September 18, 2018$473,000 · 15 events
- Flash Flooding and Damaging Winds in Massachusetts, September 18, 2018$26,000 · 61 kt wind · 41 events
- Flash Flooding in Pennsylvania, September 18, 2018$150,000 · 2 events
- Flash Flooding and Flood in New Hampshire, September 18, 2018$100,000 · 3 events
- Flash Flooding and Flooding in Maryland, September 18, 201819 events
- Hail and Damaging Winds in Iowa, September 18, 2018$15,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Nebraska, September 18, 20182 in hail · 10 events
- Hail in Minnesota, September 18, 20181.5 in hail · 3 events
- Damaging Winds in Iowa, September 18, 201855 kt wind · 3 events
- Flood in District of Columbia, September 18, 20181 event
- Flash Flood in New York, September 18, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782057.